Proceedings., 33rd Annual Symposium on Foundations of Computer Science

24-27 Oct. 1992

Filter Results

Displaying Results 1 - 25 of 78
  • Witnesses for Boolean matrix multiplication and for shortest paths

    Publication Year: 1992, Page(s):417 - 426
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (720 KB)

    The subcubic (O(n/sup w/) for w(3) algorithms to multiply Boolean matrices do not provide the witnesses; namely, they compute C=A.B but if C/sub ij/=1 they do not find an index k (a witness) such that A/sub ik/=B/sub kj/=1. The authors design a deterministic algorithm for computing the matrix of witnesses that runs in O(n/sup w/) time, where here O(n/sup w/) denotes O(n/sup w/(log n)/sup O(1)/). T... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Towards a computational theory of statistical tests

    Publication Year: 1992, Page(s):406 - 416
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (861 KB)

    The authors initiate a computational theory of statistical tests. Loosely speaking, an algorithm is a statistical test if it rejects a 'negligible' fraction of strings. A statistical test is universal for a class of algorithms if it rejects all (but finitely many) of the strings rejected by each algorithm in the class. They consider the existence and efficiency of universal statistical tests for v... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On minimum and maximum spanning trees of linearly moving points

    Publication Year: 1992, Page(s):396 - 405
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (568 KB)

    The authors investigate the upper bounds on the numbers of transitions of minimum and maximum spanning trees (MinST and MaxST for short) for linearly moving points. Suppose that one is given a set of n points in general d-dimensional space, S=(p/sub 1/,p/sub 2/, . . ., p/sub n/), and that all points move along different straight lines at different but fixed speeds, i.e., the position of p/sub i/ i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Safe and effective determinant evaluation

    Publication Year: 1992, Page(s):387 - 395
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (485 KB)

    The problem of evaluating the sign of the determinant of a small matrix aries in many geometric algorithms. Given an n*n matrix A with integer entries, whose columns are all smaller than M in Euclidean norm, the algorithm given evaluates the sign of the determinant det A exactly. The algorithm requires an arithmetic precision of less than 1.5n+2lgM bits. The number of arithmetic operations needed ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Enumerating the k closest pairs optimally

    Publication Year: 1992, Page(s):380 - 386
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (443 KB)

    Let S be a set of n points in D-dimensional space, where D is a constant, and let k be an integer between 1 and (/sub 2//sup n/) An algorithm is given that computes the k closest pairs in the set S in O(nlogn+k) time, using O(n+k) space. The algorithm fits in the algebraic decision tree model and is, therefore, optimal.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the completeness of object-creating query languages

    Publication Year: 1992, Page(s):372 - 379
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (551 KB)

    Recently, various database query languages have been considered that have the ability to create new domain elements. These languages, however, are not complete in the sense of Abiteboul and Kanellakis (1989). They provide a precise characterization for the class of queries that can be expressed in these languages. They call this class the constructive queries and motivate this term by establishing... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient inference of partial types

    Publication Year: 1992, Page(s):363 - 371
    Cited by:  Papers (3)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (517 KB)

    Partial types for the lambda -calculus were introduced by Thatte (1988) as a means of typing objects that are not typable with simple types, such as heterogeneous lists and persistent data. He showed that type inference for partial types was semidecidable. Decidability remained open until O'Keefe and Wand gave an exponential time algorithm for type inference. The authors give an O(n/sup 3/) algori... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Undecidability of the Horn-clause implication problem

    Publication Year: 1992, Page(s):354 - 362
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (669 KB)

    The authors prove that the problem 'given two Horn clauses H/sub 1/=( alpha /sub 1/ V-product alpha /sub 2/ to beta ) and H/sub 2/=( gamma /sub 1/ V-product . . . V-product gamma /sub k/ to delta ), where alpha /sub i/, beta , gamma /sub i/, delta are atomic formulas, decide if H/sub 2/, is a consequence of H/sub 1/' is not recursive. This solves one of the last open decidability problems concerni... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The distributed k-server problem-a competitive distributed translator for k-server algorithms

    Publication Year: 1992, Page(s):344 - 353
    Cited by:  Papers (7)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (819 KB)

    The authors consider the k-server problem in a distributed setting. Given a network of n processors, and k identical mobile servers, requests for service appear at the processors and a server must reach the request point. Besides modeling problems in computer networks where k identical mobile resources are shared by the processors of the network, this models a realistic situation where the transfe... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lower bounds on the competitive ratio for mobile user tracking and distributed job scheduling

    Publication Year: 1992, Page(s):334 - 343
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (827 KB)

    The authors prove a lower bound of Omega (log n/log log n) on the competitive ratio of any (deterministic or randomised) distributed algorithm for solving the mobile user problem on certain networks of n processors. The lower bound holds for various networks, including the hypercube, any network with sufficiently large girth, and any highly expanding graph. A similar Omega (log n/log log n) lower ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Competitive analysis of financial games

    Publication Year: 1992, Page(s):327 - 333
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (568 KB)

    In the unidirectional conversion problem an on-line player is given the task of converting dollars to yen over some period of time. Each day, a new exchange rate is announced and the player must decide how many dollars to convert. His goal is to minimize the competitive ratio. defined as sup/sub E/ (P/sub OPT/(E)/P/sub X/E) where E ranges over exchange rate sequences. P/sub OPT/(E) is the number o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A mildly exponential approximation algorithm for the permanent

    Publication Year: 1992, Page(s):320 - 326
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (483 KB)

    An approximation algorithm for the permanent of an n*n 0,1-matrix is presented. The algorithm is shown to have worst-case time complexity exp (0(n/sup 1/2/ log/sup 2/ n)). Asymptotically, this represents a considerable improvement over the best existing algorithm, which has worst-case time complexity of the form e/sup theta (n)/.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the bit extraction problem

    Publication Year: 1992, Page(s):314 - 319
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (406 KB)

    Consider a coloring of the n-dimensional Boolean cube with c=2/sup s/ colors in such a way that every k-dimensional subcube is equicolored, i.e. each color occurs the same number of times. The author shows that for such a coloring one necessarily has (k-1)/n>or= theta /sub c/=(c/2-1)/(c-1). This resolves the 'bit extraction' or 't-resilient functions' problem (also a special case of the privacy... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Quadratic dynamical systems

    Publication Year: 1992, Page(s):304 - 313
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (856 KB)

    The paper promotes the study of computational aspects, primarily the convergence rate, of nonlinear dynamical systems from a combinatorial perspective. The authors identify the class of symmetric quadratic systems. Such systems have been widely used to model phenomena in the natural sciences, and also provide an appropriate framework for the study of genetic algorithms in combinatorial optimisatio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the second eigenvalue and linear expansion of regular graphs

    Publication Year: 1992, Page(s):296 - 303
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (507 KB)

    The authors investigate the relation between the second eigen-value and the linear expansion of regular graphs. The spectral method is the best currently known technique to prove lower bounds on the expansion. He improves this technique by showing that the expansion coefficient of linear-sized subsets of a k-regular graph G is at least k/2(1- square root max(0,1-/sub lambda 1(G)2//sup 4k-4/))/sup ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lower bounds on the depth of monotone arithmetic computations

    Publication Year: 1992, Page(s):288 - 295
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (519 KB)

    Consider an arithmetic expression of length n involving only the operations (+,*) and non-negative constants. The authors prove lower bounds on the depth of any binary computation tree over the same set of operations and constants that computes such an expression. In their main result they exhibit a family of arithmetic expressions that requires computation trees of depth at least 1.5 log/sub 2/n-... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Separating the communication complexities of MOD m and MOD p circuits

    Publication Year: 1992, Page(s):278 - 287
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (646 KB)

    The author proves in this paper that it is much harder to evaluate depth-2, size-N circuits with MOD m gates than with MOD p gates by k-party communication protocols: he shows a k-party protocol which communicates O(1) bits to evaluate circuits with MOD p gates, while evaluating circuits with MOD m gates needs Omega (N) bits, where p denotes a prime, and m a composite, non-prime power number. As a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Algebraic decision trees and Euler characteristics

    Publication Year: 1992, Page(s):268 - 277
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (585 KB)

    For any set S contained in R/sup n/, let chi (S) denote its Euler characteristic. The author shows that any algebraic computation tree or fixed-degree algebraic decision tree must have height Omega (log mod chi (S) mod )for deciding the membership question of a compact semi-algebraic set S. This extends a result by A. Bjorner, L. Lovasz and A. Yao where it was shown that any linear decision tree f... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Amplification and percolation (probabilistic Boolean functions)

    Publication Year: 1992, Page(s):258 - 267
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (659 KB)

    The authors extend R.B. Boppana's results (1989) in two ways. They first show that his two lower bounds hold for general read-once formulae, not necessarily monotone, that may even include exclusive-or gates. They are then able to join his two lower bounds together and show that any read-once, not necessarily monotone, formula that amplifies (p-/sup 1///sub n/,p+/sup 1///sub n/) to (2/sup -n/,1-2/... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Truly alphabet-independent two-dimensional pattern matching

    Publication Year: 1992, Page(s):247 - 256
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (735 KB)

    A. Amir, G. Benson and M. Farach (see Proc. 24th STOC, p.59-68 (1992)) gave an algorithm for two-dimensional pattern matching (ABF for short) whose text processing is independent of the alphabet and takes O(n/sup 2/) time, but whose pattern processing is dependent on the alphabet and takes O(m/sup 2/log mod Sigma mod ) time. The authors present an algorithm that is truly independent of the alphabe... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The asymptotic complexity of merging networks

    Publication Year: 1992, Page(s):236 - 246
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (615 KB)

    Let M(m,n) be the minimum number of comparators needed in a comparator network that merges m elements x/sub 1/<or=x/sub 2/<or=. . .<or=x/sub m/ and n elements y/sub 1/<or=y/sub 2/. . .<or=y/sub n/, where n>or=m. Batcher's odd-even merge yields the following upper bound: M(m,n)<or=/sup 1///sub 2/(m+n)log/sub 2/(m+1)+O(n); in particular, M(n,n)<or=nlog/sub 2/n+O(n). The autho... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improved lower bounds for Shellsort

    Publication Year: 1992, Page(s):226 - 235
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (802 KB)

    The authors give improved lower bounds for Shellsort based on a new and relatively simple proof idea. The lower bounds obtained are both stronger and more general than the previously known bounds. In particular, they hold for nonmonotone increment sequences and adaptive Shellsort algorithms, as well as for some recently proposed variations of Shellsort.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On-line load balancing

    Publication Year: 1992, Page(s):218 - 225
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (437 KB)

    The setup for the authors' problem consists of n servers that must complete a set of tasks. Each task can be handled only by a subset of the servers, requires a different level of service, and once assigned can not be re-assigned. They make the natural assumption that the level of service is known at arrival time, but that the duration of service is not. The on-line load balancing problem is to as... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Markov paging

    Publication Year: 1992, Page(s):208 - 217
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (694 KB)

    This paper considers the problem of paging under the assumption that the sequence of pages accessed is generated by a Markov chain. The authors use this model to study the fault-rate of paging algorithms, a quantity of interest to practitioners. They first draw on the theory of Markov decision processes to characterize the paging algorithm that achieves optimal fault-rate on any Markov chain. They... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A decomposition theorem and bounds for randomized server problems

    Publication Year: 1992, Page(s):197 - 207
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (881 KB)

    The authors prove a lower bound of Omega ( square root logk/loglogk) for the competitive ratio of randomized algorithms for the k-server problem against an oblivious adversary. The bound holds for arbitrary metric spaces (of at least k+1 points) and provides a new lower bound for the metrical task system problem as well. This improves the previous best lower bound of Omega (loglogk) for arbitrary ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.